Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Allometric Inference in Morphology

Samuel S. Sweet
American Zoologist
Vol. 20, No. 4, Analysis of Form (1980), pp. 643-652
Published by: Oxford University Press
Stable URL: http://www.jstor.org/stable/3882696
Page Count: 10
  • Download ($42.00)
  • Subscribe ($19.50)
  • Cite this Item
Allometric Inference in Morphology
Preview not available

Abstract

Disparate rates of change in the surfaces and volumes of organisms with change in size combine with the interdependence of surface-limited and volume-limited functional attributes to define criteria for the size-dependency of shapes. Size contributes to the specification of types of structures required, limits to their functional range, and the scaling relationships among components of systems. Size-dependency may be stated in terms of a null hypothesis in morphology, with departures indicative of special adaptations which may be of particular interest. The study of size-dependency in shape and function is approaching a general theory of form with content comparable in scope to a general theory of diversity.

Page Thumbnails

  • Thumbnail: Page 
643
    643
  • Thumbnail: Page 
644
    644
  • Thumbnail: Page 
645
    645
  • Thumbnail: Page 
646
    646
  • Thumbnail: Page 
647
    647
  • Thumbnail: Page 
648
    648
  • Thumbnail: Page 
649
    649
  • Thumbnail: Page 
650
    650
  • Thumbnail: Page 
651
    651
  • Thumbnail: Page 
652
    652